How common is it for BP to rocket on one dose of 50ug Levo?

I got the GP to agree to treat TSH over limit with many classic UAT symptoms runniing- apart from low BP, that is. It's only recently come down reliably- so it's all relative.

On starting last night, one Levo was all it took to drive my BP up 50% [from 120/60 last 3 days] to 180/80 and a higher pulse @75 [normally 60] at 10am.

I actually expected it- but GP said it wouldn't happen...

I've stopped and suspect [one or both of] resistance to T4 and adrenal deficit, yet undiagnosed.

I've considered trying 1/2 dose Levo ,as with BP meds- but I think not.

I do have my own BP tester,very steady results and nurse at surgery got 3 consecutive readings the same later and it has att least gone on record.

Any comments would be welcome on this..

PS: I intend to get Cortisol 24hr test and RT3 too- but expect to have to go private again [£230].

10 Replies

  • Hi It is unusual, Unless cortisol high I would not expect it to be relevant. You do not say how long you have been on Levo, but it often makes one worse to start with, frequent blood tests and rises in the early days after blood tests with possibly also some T3, depending on results. I suspect it is a temporary thing. Most Endo`s do not advocate treating adrenal glands until thyroid stable, as often then it is oK. The only good Adrenal test is through a doctor and involves a 24 hour urine collection, cortisol tablet at midnight ( prescribed) and a blood test at 9am. My Endo says that all the others are useless This is one thing you do not want treated if not needed. Always ask for a print out with thyroid results with ranges ( all different ) from receptionist, routine, keep and compare.You ideally need at least TSH, T4 and Free T3 for the correct treatment. Make sure you also have your cholesterol done, it may be high but improve on the correct thyroid treatment. For the BP, if it needs treatment, ask for a 24 hour BP monitor at home, portable fixed on for the 24 hours, always best and now NICE recommend this. You also will need the other tests too, GP should do them OK, I have listed them in the answer to the question immediately above yours.It is good to know the RT3 but treatment is the same.

    Best wishes,


    Not sure if you know but if you wish to refer to a specific post, then click on the blue "Reply to this" under that post.

  • Thanks, Jackie. The Levo was just the one dose- first time ever!

    I did have a 9am Cortisol test done - it was 463 [Ref: 171-536] I thought it may not tell enough.

    I was expecting this to be low, tbh. Maybe my adrenals over react to stress.

    I have the same response to other meds- even BP reducers on occasion and definitely hormones.

    [ > 220/100 this year,even!]

    From what you say it could be worth trying a 1/2 or even 1/4 dose of Levo to get through the blip of my system being 'kicked' into life before raising , if needed. I have a pill splitter.

    These hormones are pretty strong-I'm not a lightweight @ 100kilos..

    PS My test 2 weeks back was TSH 4.84 [0.27-4.2] T4 14.9 [12-22] T3 4.6 [4.0- 6.8]

    ThyroG/TPO Ab both <10

    I had to push for treatment quite strongly- so it was a bit galling to get the response to T4.

    My Cholestrol was just <5 when last done- but have Hyperlipidemia.[not measured that recently]

    Ferritin was 74 a few months back. [30-300] -which is OK for a male.

    I have low normal bone density in spine [Dexa scan] and getting vitD+Calcium now.

    So- I've been pushing hard to get results but no one is really getting on the case fully, it seems.

  • Hi It is early days, but looking at those results I would say you probably need more T4 and say 20mcg T3 to start with ( Endo` favourite choice). Most people like me , need the F T4 to be about two thirds of the way up in range, and T3 near the top.T3 lowers the tSH, and helps a lot of symptoms especially weight.If taking T3 ,it always needs to be split and about 12 hours each half apart. It is best to start on half the dose, split , prescribed for the first week to lesson side effects.You may find that T4 does not suit you, then the alternatives are things like armour, but although in theory the GP should give that, it is unlikely. I am allergic to T4 and have to take armour, private script, and also 20mcg T3, as natually lower FT3, that would not apply to you, armour contains T4 and T3, natural though not synthetic. You have a long way to go yet. However, if do not have the right treatment, search yourself for a good Endo, who goes by bloods and symptoms ( rare, mine does), then ask the gP to refer you. Several ways of doing that, but at the moment try and get GP to help. on the plus side you got a FT3 test, a lot of us now have to pay for this as not done in our health authorities.I would try the T4 on just half the dose for a week, then go up.I know it is a tiny dose but may help you to stop the side effects. Always a good idea to do this with drugs, except of course, antibiotics, cardiac etc.I would also ask for a Diabetes test , as that starts with the same symptoms and is autoimmune abd hormonal. With one , tend to be others.Good that the cholesterol is OK as that is even more important than BP.

    Best wishes,


  • Thanks Jackie- I had to pay for T3 test though!

    I will try waht you suggest on dose later when things more settled.

    I can go for the T3 but need a good Endo as you say. I checked the list from Louise -but the nearest guy worked a hospital where the Endocrinology was ltsted to be the treatment/study of Diabetes...Yeah- I know!

    Lost the last post on this -so hope it doesn'r surface now!

    Away for a bit, now.

  • Hi I always use blue Horizon, as well known.Regarding Endo`s, look on a good hospital`s list of general Endos ( important as often other autoimmune hormonal things too), then look their names up on private hospitals in the vicinity, often more info there, then look up their CV`s on the WEB, usually ones proud of their achievements. Also phone their NHS secs, and fish, ask if they treat on TSH only and treat with T4 and T3, then ask for a referral, if no good when see them, start again. A good Endo should do all the tests too. Always have a copy of the bloods etc from the secretary + ranges, not always with ranges unless request.

    I hope that helps. Enjoy your time away,


  • Thanks J, I have returned -and decided, after talking to Pharmacist, to try 1/2 dose Levo.

    Sorry, I made a mishtook in the title here- it was 25ug given- so I have now started again with 12.5ug Levo.

    My BP is already high today -so I'm going for broke but aviod alcohol :)

    Your similar story is helpful to know [on the not tolerating T4].

    I also may well need T3 as you do and will chase up some private help, if needed via Endo.

    I take 3x half dose BP meds too.

    Also Demi-veg, so NDT not desirable..

  • I did a week at 12ug [half dose] and the bumped it up to 25, this last week. I did get mildish stomach gripes for first week but BP has stayed fairly low and stable -as I stay on my meds.

    My appetite is better, sleep pattern has changed by an hour [so connected] and energy better in part- but getting 'slumps' every 2 to3 days, still.

    Less muzziness as time draws on but I know ups and downs are very common on this treatment.

    I take Levo at 5am [on the early waking stretch] and go back to sleep for 3 hours- this seems to be the best route, from accounts on here.

    I know you have said I need more Levo- but I'm cautious!

    Seeing GP tm.

  • I saw GP today and been kept on the 25ug. No surprise there, then! I asked if T3 or RT3 tests could be done lateron and was told TSH+T4 is all there is :(

    Nothing new there...

    I said I had phoned a ThyroidUK 'A list' medic and he would take on if needed- but I don't think this went down at all well. Reputations are at stake here , methinks...

    I console myself that at least I'm on a trial of Levo and seem to making slow progress.

    So long as I can revert if needed with minimum fuss and discomfort that's OK.

    I keep an open mind with regard to making easier progress, being a realist and able to read :)

  • Hi

    You say you took one dose ? and your BP shot up ? and that you were expecting it to ?

    Just a thought but have you considered it could have been the anxiety and expectation of it happening that made your BP go up.

  • Good point!

    But no, I was expecting it may be too LOW, as I believed the GP [again] and felt rough so that was my take at that moment..

    Gobsmacked when it took 3 pump cycles to get to systolic! It came down quickly after walking back from the surgery- then went high again, 3 hours later.

    Unstable something, somewhere...that's probably why I think 'cortisol'.

    Today, BP is rather high again- but that's probably the 1/2 bott. wine last night ;)

    [Yeah- I know that doesn't help matters]

You may also like...